Meningitis Due To Intravenous Immunoglobulin Therapy
Acute Aseptic Meningitis Due To High Dose Intravenous Immunoglobulin Therapy for Guillain-Barré Syndrome
The majority of adverse reactions of intravenous immunoglobulin (IVIG) therapy are mild, transient and self-limiting; however, potentially serious complications are rare and occur in less than 5% of patients receiving IVIG therapy. IVIG associated transient aseptic meningitis is an uncommon adverse effect and this phenomenon has been seldom described in literature. We report a case of aseptic meningitis due to high dose IVIG therapy in a Guillain-Barré syndrome (GBS) patient. The cerebrospinal fluid (CSF) analysis revealed high cell counts with predominance of lymphocytic cells, raised protein, normal glucose level and no growth of the organism on culture. He was managed symptomatically with adequate hydration and analgesic. Our patient improved without neurological complications. This case emphasizes the importance of recognizing IVIG associated neurological complications in GBS patients.
Aseptic meningitis; Guillain-Barré syndrome; Intravenous immunoglobulin
Intravenous immunoglobulin (IVIG) therapy is recommended in Guillain-Barré syndrome (GBS) patients. The majority of adverse reactions of IVIG therapy are mild, transient and self-limiting; however, potentially serious complications are rare and occur in less than 5% of patients receiving IVIG therapy. According to Kemmotsu et al., IVIG associated transient aseptic meningitis is an uncommon phenomenon occurring in about 1% of patient.
The common adverse effects are headache, nausea and vomiting, myalgia, low backache, tachycardia, mild grade fever and flushing. The serious complications are aseptic meningitis, thromboembolism, transverse venous sinus thrombosis, myocardial infarction, acute stroke, acute encephalopathy, posterior reversible encephalopathy syndrome, anaphylactic reaction, acute renal failure and serum sickness. IVIG associated transient aseptic meningitis is a very rare complication. Our patient developed aseptic meningitis following intravenous immunoglobulin therapy.
A 14 years old boy presented with two days history of acute onset pure motor, progressive, symmetric, areflexic, flaccid quadriparesis without bladder/bowel, bulbar, respiratory symptoms or autonomic dysfunction. He had no history of fever, preceding illness of diarrhea, respiratory tract infection or any toxin exposure. A clinical diagnosis of Guillain-Barré syndrome (GBS) was made with Hughes Disability Scale 4. Nerve conduction study was suggestive of pure motor, predominantly demyelinating affection of right ulnar, bilateral median, bilateral tibial and bilateral peroneal nerves. Electrocardiogram (ECG) and serum potassium level were normal and urinary porphobilinogen was negative. Clinical profile and electrophysiological parameters fulfilled the Asbury criteria of GBS.
Intravenous immunoglobulin was given according to the recommended dose (0.4 mg/kg/day). His weight was 45 kg and total 90 gm IVIG was planned over five days in divided doses. On the fourth day, after receiving 72 grams of IVIG infusion, the patient developed progressive worsening headache, neck pain and recurrent vomiting. There was no history of fever, loss of consciousness or visual symptoms.
His temperature was normal. On neurological examination, meningeal signs: neck rigidity, Kernig signs and Brudzinski signs were positive. Bilateral fundi were normal. There were no other focal neurological signs.
Hemogram and blood biochemistry were within the normal range. Blood culture was sterile. X-ray chest was normal and Mantoux test was negative. Lumbar puncture showed normal opening pressure and cerebrospinal fluid (CSF) analysis revealed pleocytosis (Total cell counts: 180 cell/dl) with lymphocytic predominance (85%), raised protein (110 mg/dl), normal sugar (56 mg/dl) and normal chloride (111 mEq/L) levels. CSF gram stain, AFB stain, KOH preparation, India ink and CSF culture for bacteria and fungi were negative. CSF TB PCR and HSV PCR were negative. MRI brain with gadolinium contrast was normal (Figure 1).
Diagnosis of acute aseptic meningitis was based on clinical features, CSF findings, negative viral markers and negative culture. The diagnosis of IVIG associated aseptic meningitis was made as there was a strong temporal relationship between onset of aseptic meningitis and high dose IVIG therapy; the extensive search for other causes of meningitis was negative and the improvement of symptoms within few days. However, possibility of viral meningitis was also thought, but absence of prodromal symptoms, no identifiable rise in serum viral titres and self-improvement of symptoms ruled out the possibility of viral meningitis.
His symptoms were managed with hydration and analgesics. No antibiotic or antiviral therapy was given. A very slow infusion of IVIG was continued under strict supervision until completion of full dose therapy on the next day. The signs of meningeal irritation-neck rigidity, Kernig’s signs and Brudzinski signs disappeared over next two days.
The patient was discharged in stable condition with Hughes GBS Disability Scale 1. He recovered completely without any neurological sequelae. He was asymptomatic after three months of followup.
The exact pathophysiology of IVIG induced aseptic meningitis is not clear. The various postulated mechanisms of IVIG associated aseptic meningitis are direct toxic effect, immunologic drug hypersensitive reaction, allogenic immunologic reaction, hypersensitivity reaction to various stabilizing agents and cytokine release triggered by the therapy. Wada et al. showed the excitotoxic effect of IVIG in acute encephalopathy following IVIG therapy.
The IgG is an active ingredient of intravenous immunoglobulin capable of crossing the blood-brain barrier, penetrates the meninges, and enters the brain parenchyma.
In our patient, aseptic meningitis developed after 72 hours of initiation of IVIG. However, in literature, most patients developed aseptic meningitis within 48 hours of beginning IVIG therapy. According to Jarius et al., aseptic meningitis was frequently associated with polymorphic pleocytosis in the CSF examination; however, our patient had lymphocytic pleocytosis.
Most of the side effects associated with IVIG are mild, self-limited and related to the infusion rate and no specific therapy is required. Risk factors for IVIG associated aseptic meningitis are history of migraine and rapid, high dose infusion of IVIG. Slower infusion rate, proper hydration, antihistamines and analgesics may help to prevent mild reactions. Systemic steroid may be required in severe cases. Our patient was under strict supervision and no medical treatment was given. He improved without any neurological complications.
Headache and fever are well-recognized side effects of high dose IVIG, aseptic meningitis has rarely been reported in the literature in GBS patients. A high index of clinical suspicion should be kept for IVIG induced aseptic meningitis and should be confirmed by careful neurological examination and CSF analysis.
- Acute aseptic meningitis may develop as a transient, self-limiting complication of high dose IVIG therapy in GBS patient.
- Early recognition and management is required to prevent permanent neurological sequelae.
- IVIG therapy should be continued in mild aseptic meningitis as the IVIG infusion is a life saving drug for GBS patient, at a slow infusion rate, with proper hydration, histamines and analgesics.
- This case emphasizes the importance of recognizing IVIG associated neurological complications in IVIG treated GBS patient.
Figure 1. Normal MRI brain with gadolinium contrast